Montana, 2005

High Wind in Montana, December 23, 2005

December 23, 2005 · NWS BYZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 22, 8:56 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 22, 8:56 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MST THU DEC 22 2005

.SHORT TERM...VALID FOR FRI AND SAT...

MINOR UPDATE TO TEMPERATURES TONIGHT. A FEW AREAS IN THE EAST ARE
SITTING UNDER THE SURFACE TROF AXIS WHICH IS ALLOWING WINDS TO
REMAIN LIGHT. RESIDUAL SNOW COVER THERE ALONG WITH THE LIGHT
WINDS IS ALLOWING TEMPERATURES TO DROP INTO THE LOWER 30S
ALREADY. UPDATED THESE LOCATIONS ABOUT 5 DEGREES LOWER TONIGHT.
ALSO...INCREASED THE FORECAST LOW FOR BILLINGS. THE AIRPORT IS
SITTING AT 50 DEGREES RIGHT NOW AND ABSENT PRECIPITATION
OVERNIGHT DONT SEE THE LOW DROPPING INTO THE 30S THERE. AS FOR
PRECIPITATION...RADAR BEGINNING TO SHOW RETURNS EAST OF THE DIVIDE
AS UPPER LEVEL ENERGY AND MOISTURE BULGE OUT AHEAD OF STRONG 150KT
JET. MAIN PRECIPITATION WILL BE CONFINED TO THE MOUNTAINS TONIGHT
AND CURRENT FORECAST HAS THIS COVERED WITH LIKELY POPS AFTER 6Z.
MAY SEE SOME SPRINKLES IN THE PLAINS OVERNIGHT...BUT EXPECT THIS
TO GENERALLY REMAIN WEST OF BILLINGS. REST OF FORECAST IN GOOD
SHAPE INCLUDING WIND ADVISORY WHICH WILL CONTINUE THROUGH THE DAY
FRIDAY. FRIDAY CONTINUES TO LOOK WINDY ACROSS THE ENTIRE REGION
WITH THE BULK OF THE JET ENERGY ACROSS THE AREA. LOWER LEVELS
STILL SOMEWHAT INVERTED WHICH SHOULD TAKE THE EDGE OFF THE HIGHER
WIND SPEEDS AND CURTAIL THE NEED FOR ANY ADDITIONAL HIGHLITES.
CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MODELS ARE ACTUALLY IN PRETTY DECENT AGREEMENT WITH THE LONG WAVE
FEATURES FOR THIS PACKAGE. THE RIDGE THAT WILL BUILD OVER THE AREA
THIS WEEKEND WILL PERSIST THROUGH ABOUT MONDAY...BRINGING VERY
MILD TEMPERATURES. THE RIDGE OVER THE AREA SHOULD BE FAIRLY DIRTY
WITH HIGH CLOUDS. THIS...ALONG WITH WINDS...WILL KEEP MIN TEMPS
FAIRLY WARM. CHRISTMAS DAY COULD BE A RECORD BREAKER BOTH FOR WARM
MIN TEMPERATURES AND WARM HIGH TEMPERATURES. AM CURRENTLY GOING RIGHT
AT OR ABOVE RECORDS.

A WEAK SHORT WAVE WILL HEAD THROUGH WITH FAIRLY FLAT FLOW. PACIFIC
MOISTURE ASSOCIATED WITH THESE WAVES HAS BEEN HIGH WITH THE AMOUNT
OF PRECIPITABLE WATER NOW IN THE PACIFIC. WILL BOOST POPS IN THE
MOUNTAINS SINCE MODELS ARE FAIRLY SIMILAR WITH TIMING AND
STRENGTH. THE RIDGE WILL REBOUND QUICKLY FOR THE MIDDLE OF NEXT
WEEK FOR CONTINUED WARMTH. THE NEXT SHORT WAVE TO HEAD THROUGH THE
AREA WILL BE LATE THURSDAY INTO FRIDAY. AGAIN...AMAZINGLY...THE
MODELS ARE PRETTY CONSISTENT AND IN AGREEMENT WITH THIS WAVE. WILL
AGAIN BOOST POPS BASED ON GOOD MODEL AGREEMENT AND AMOUNT OF
PACIFIC MOISTURE THAT WILL BE PRESENT.

MOORE

&&

.AVIATION...

MOUNTAIN RAIN AND SNOW WILL BE PRESENT THROUGH THE LATTER HALF OF
TONIGHT AND INTO FRIDAY...WITH MOUNTAIN OBSCURATIONS EXPECTED.
CONDITIONS MAY BE MVFR AROUND KLVM AT TIMES...BUT GENERALLY...VFR
CONDITIONS CAN BE EXPECTED AROUND KLVM AND INTO THE PLAINS. STRONG
SURFACE WINDS ABOVE 25 KTS WILL CONTINUE THROUGH FRIDAY AROUND
KLVM AND ALONG THE EAST SIDE OF THE BEARTOOTH MOUNTAINS. SUSTAINED SURFACE
WINDS WILL ALSO REACH 25 KTS OVER MUCH OF THE PLAINS DURING THE
DAY FRIDAY.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 042/049 030/050 036/054 035/048 032/044 032/043 032/042
    12/W    00/N    00/N    00/B    02/W    00/B    03/R
LVM 043/050 033/050 039/054 036/048 036/044 035/044 035/042
    33/W    00/N    00/N    00/B    12/W    22/W    24/R
HDN 037/049 032/048 029/052 029/047 026/043 026/043 028/042
    12/W    00/B    00/U    00/B    02/W    00/B    03/R
MLS 031/049 029/045 026/051 028/045 024/040 024/040 022/040
    15/W    00/B    00/U    00/B    01/E    00/B    02/S
4BQ 032/050 027/044 026/053 029/046 022/042 022/041 024/040
    14/W    00/B    00/U    00/B    02/J    00/B    03/R
BHK 032/046 025/043 027/050 026/043 024/039 023/039 021/040
    14/W    20/N    00/U    00/B    01/E    00/B    02/R
SHR 034/049 027/049 028/055 028/049 025/045 023/044 026/041
    12/W    00/B    00/U    00/B    02/W    00/B    02/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST FRIDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 22, 4:51 AM MST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
451 AM MST THU DEC 22 2005

MTZ065-066-230000-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
451 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT UNTIL 5 PM MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL AFFECT THE ADVISORY AREAS THROUGH
TONIGHT. PLEASE SEE GTFNPWBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHWEST WINDS WILL AFFECT THE ADVISORY AREAS THROUGH
FRIDAY AFTERNOON. PLEASE SEE GTFNPWBYZ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063-064-067-068-WYZ098-099-230000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...COOKE CITY...BURGESS JCT...SHERIDAN
451 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
December 23, 2:25 AM MST
Where
Northern Stillwater forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

65 mph wind gust in Reed Point

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530835.